Hypercalcemia associated with the interaction between all trans retinoic acid and posaconazole in an acute promyelocytic leukemia case

J Oncol Pharm Pract. 2021 Apr 13:10781552211007889. doi: 10.1177/10781552211007889. Online ahead of print.

ABSTRACT

INTRODUCTION: All-trans retinoic acid (ATRA) is a physiological metabolite of vitamin A and it is used for the treatment of acute promyelocytic leukemia (APL). Hypercalcemia is a rare side effect of ATRA and it may be potentiated after interaction of ATRA with azole group antifungals. Herein, we have reported an APL case with hypercalcemia that is caused by the interaction of ATRA and posaconazole.

CASE REPORT: A 49-year-old female patient was diagnosed as APL after the examinations performed upon the detection of pancytopenia when she had presented with the complaints of widespread bruising and fever. After the initiation of posaconazole and ATRA, her serum calcium levels begin to increase (10.3 to 11.1mg/dl). Her vitamin D level was 21.9 ng/ml and PTH 17.8 pg/ml, both were in the normal ranges. The Drug Interaction Probability Scale score of our case was calculated as 6, indicating that the probable adverse drug reaction. Therefore, the high level of serum calcium was attributed to the interaction between ATRA and posaconazole.

MANAGEMENT & OUTCOME: Although hypercalcemia with ATRA and other antifungal agents have been previously reported in the literature, this is the first report of hypercalcemia with the concomitant use of ATRA and posaconazole.

DISCUSSION: This case highlights the importance of monitoring ATRA's side effects when it is used in combination with drugs inhibiting the cytochrome P450 enzymes. In conclusion, the concomitant use of posaconazole and ATRA may lead to hypercalcemia and serum calcium levels return to normal ranges with the discontinuation of these drugs.

PMID:33847196 | DOI:10.1177/10781552211007889